Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 2005 May;141(5):557-60.

Isotretinoin therapy and mood changes in adolescents with moderate to severe acne: a cohort study.

Author information

  • 1Department of Dermatology, Saint Louis University Health Sciences Center, St Louis, MO 63141, USA.

Abstract

OBJECTIVE:

To determine whether patients with moderate to severe acne who were treated with isotretinoin experienced significant increases in depressive symptoms over a 3- to 4-month period compared with patients who received conservative acne therapy.

DESIGN:

Cohort study.

SETTING:

Hospital-affiliated and community-based clinics in St Louis, Mo.

PARTICIPANTS:

One hundred thirty-two subjects aged 12 to 19 years with moderate to severe acne.

MAIN OUTCOME MEASURES:

Depressive symptoms were assessed using the Center for Epidemiological Studies Depression Scale (CES-D), a standardized self-reported instrument. Mean CES-D scores were compared between treatment groups, as were the prevalence and incidence of scores suggestive of clinically significant depression (CES-D score >16).

RESULTS:

A total of 101 subjects completed the study. At follow-up, CES-D scores (adjusted for baseline CES-D score and sex of patient) suggestive of clinically significant depression were no more prevalent in the isotretinoin group than in the conservative therapy group. Similarly, the incidence (new onset) of depressive symptoms suggestive of clinical significance also was not significantly different between the treatment groups.

CONCLUSIONS:

The use of isotretinoin in the treatment of moderate-severe acne in adolescents did not increase symptoms of depression. On the contrary, treatment of acne either with conservative therapy or with isotretinoin was associated with a decrease in depressive symptoms.

Comment on

PMID:
15897376
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk